Thunderstorm Wind, Morrow
- When
- April 4, 4:30 PM PST to 4:35 PM PST
- Where
- Morrow County, 3 mi N of Heppner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.393, -119.550
Pear tree had several limbs broken off.
Negatively tilted shortwave trough and the cold front associated with it aided in the development of late afternoon thunderstorms across northeast Oregon. Convection began just east of the Cascades and began to intensify into stronger to severe thunderstorms by the time it reached Morrow county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Negatively tilted shortwave trough and the cold front associated with it aided in the development of late afternoon thunderstorms across northeast Oregon. Convection began just east of the Cascades and began to intensify into stronger to severe thunderstorms by the time it reached Morrow county. 3 Miles North of Heppner a pear tree had several limbs broken off and about 5 minutes of high winds. Pendleton had a downed tree, damage to a home, and power lines down, and a barn destroyed from the high winds. 7 miles north of Helix a mesonet measured a gust of 74 MPH. Over 2800 people were without power in the city of Weston due to the high winds from the severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 4, 2:45 PM PST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PENDLETON OR 345 PM PDT THU APR 4 2013 UPDATED FOR AVIATION DISCUSSION .SHORT TERM...TONIGHT THROUGH SUNDAY. STRONG UPPER LEVEL LOW IS MOVING INTO THE PACIFIC NORTHWEST TODAY. CURRENT SATELLITE IMAGERY SHOWS SOLID CLOUD COVER WITH SHOWERS OVER NORTHERN OREGON INTO WASHINGTON. TO THE SOUTH THERE ARE BREAKS IN THE CLOUD COVER AND APPEARS SOME INSTABILITY AS WELL. EXPECT SHOWERS WILL DEVELOP IN THIS REGION. COULD ALSO SEE ISOLATED OR SCATTERED THUNDERSTORMS AS MODELS CONTINUE TO SHOW INSTABILITY ACROSS CENTRAL AND NORTHEAST OREGON INTO THE EVENING. HAVE EXPANDED THE CHANCE OF THUNDERSTORMS NORTHWARD A BIT BASED ON RADAR AND SATELLITE TRENDS. PRECIPITATION SHOULD DIMINISH LATER TONIGHT WITH THE BEST CHANCE OVER THE CASCADES. FRIDAY LOOKS MOSTLY CLOUDY WITH SCATTERED SHOWERS. THE NEXT STRONG FRONT MOVES THROUGH FRIDAY NIGHT AND EXPECT ALL AREAS TO RECEIVE SOME RAIN. AS THIS FRONT MOVES OUT OF THE REGION SATURDAY WE WILL HAVE ANOTHER MOSTLY CLOUDY DAY WITH SCATTERED SHOWERS. WESTERLY FLOW ALOFT WILL CONCENTRATE THE SHOWERS ALONG THE CASCADES AGAIN. THE THIRD STORM TO IMPACT THE AREA WILL MOVE THROUGH SATURDAY NIGHT AND SUNDAY. THIS ONE WILL LIKELY GIVE THE HIGHEST RAINFALL AMOUNTS ALONG WITH WIND. FREEZING LEVELS WILL BE LOWER WITH THIS SYSTEM AS THE UPPER LOW IS FORECAST TO MOVE OVER THE PACIFIC NORTHWEST SUNDAY. THIS WILL LOWER FREEZING LEVELS AND WE WILL PROBABLY SEE SNOW IN THE MOUNTAINS. 94 .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY NIGHT. A SERIES OF DISTURBANCES WILL CONTINUE TO PROVIDE ON AND OFF ACTIVE WEATHER FOR THE EXTENDED. EXPECT SHOWERS AND COOLER TEMPERATURES TO CONTINUE SUNDAY NIGHT THROUGH MONDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES OUT OF THE AREA. DRIER NORTHWEST FLOW WILL SET IN TUESDAY AS A RIDGE BUILDS OVER THE AREA. WITH ON AND OFF HIGH CLOUDS MOVING OVER THE AREA...EXPECT MOST AREAS TO REMAIN DRY THROUGH WEDNESDAY NIGHT...HOWEVER SOME MOUNTAIN AREAS COULD SEE SHOWERS. BY THURSDAY THE RIDGE WILL SLOWLY BREAK DOWN...AND THE CHANCE FOR PRECIPITATION ACROSS THE AREA WILL ONCE AGAIN INCREASE. MODELS DO START TO DIVERGE AS TO IF THE WARMER/MILDER AIR WILL REMAIN...OR BE REPLACED BY A MUCH COLDER AIR MASS. HAVE DECIDED TO TREND THE FORECAST TOWARDS THE MORE PERSISTENT WARM PATTERN BUT COULD BE ADJUSTED MUCH COOLER AS NEEDED. FOR NOW HIGH TEMPERATURES WILL MAINLY BE IN THE 60S FOR THE LOWER ELEVATIONS AND 50S MOUNTAINS FOR THE EXTENDED. WEBER && .AVIATION...00Z TAFS...EXPECT VFR CONDITIONS FOR THE MOST PART. HOWEVER...OCCASIONAL MVFR CONDITIONS CAN BE EXPECTED AT ALL TAF SITES DUE TO LOWERED CIGS AND/OR VIS FROM RAIN SHOWERS. WINDS WILL PICK UP TONIGHT AS THE FRONTAL SYSTEM MOVES ACROSS THE AREA AND CAN EXPECT TAF SITES TO BE BREEZY TOMORROW...GUSTING IN THE TEENS TO UPPER 20S. THERE IS SOME INSTABILITY OVER CENTRAL OREGON AND THE NORTHEAST BLUE MOUNTAINS THIS AFTERNOON. THERE COULD BE SOME VICINITY THUNDERSTORMS AT KRDM...KBDN...AND KPDT BETWEEN 00Z-06Z. KALW MAY SEE VCTS AS WELL BUT CONFIDENCE IS NOT HIGH ENOUGH TO ADD THEM INTO THE TAFS...WILL UPDATE THEM AS NEEDED. WEBER && .PRELIMINARY POINT TEMPS/POPS... PDT 47 66 44 61 / 40 30 40 40 ALW 49 66 46 61 / 50 30 40 50 PSC 49 70 45 65 / 40 30 30 30 YKM 44 65 41 61 / 40 30 40 30 HRI 48 68 45 64 / 50 30 40 30 ELN 43 62 41 59 / 50 40 40 40 RDM 40 60 39 57 / 50 30 40 30 LGD 47 59 41 55 / 60 50 40 50 GCD 41 62 40 56 / 50 30 40 40 DLS 49 64 44 60 / 50 40 50 40 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX FRIDAY : GREEN SATURDAY : GREEN SUNDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 94/89/89
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 554 AM PDT THU APR 4 2013 ORZ042-503-505-506-509-051400- NORTH CENTRAL OREGON-SOUTHERN BLUE MOUNTAINS OF OREGON- JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS- EAST SLOPES OF THE OREGON CASCADES- 554 AM PDT THU APR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON...NORTH CENTRAL OREGON AND NORTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT A PACIFIC SYSTEM WILL SWING ACROSS THE REGION TODAY INTO THIS EVENING CAUSING PERIODS OF RAIN SHOWERS. INSTABILITY WITH THIS SYSTEM MAY BECOME STRONG ENOUGH TO RESULT IN THE DEVELOPMENT OF A FEW THUNDERSTORMS OVER PORTIONS OF CENTRAL AND EAST-CENTRAL OREGON. THE COUNTIES THAT SHOULD MAINLY BE AFFECTED BY THESE STRAY THUNDERSTORMS ARE DESCHUTES, JEFFERSON, WHEELER, CROOK AND GRANT. THESE STORMS MAY PRODUCE WIND GUSTS AND LOCALLY HEAVIER RAINFALL AMOUNTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ONSHORE FLOW PATTERN WILL PERSIST THROUGH THIS PERIOD. AS SUCH, PACIFIC SYSTEMS WILL CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST BRINGING PERIODS OF RAIN. SNOW LEVELS WILL LOWER THIS WEEKEND AND MEASURABLE SNOW WILL BE POSSIBLE IN THE MOUNTAINS. WAZ520-051400- EAST SLOPES OF THE WASHINGTON CASCADES- 554 AM PDT THU APR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT A COMBINATION OF SNOW MELT AND RAIN WILL CAUSE RISES ON RIVERS AND STREAMS WITHIN THE WASHINGTON CASCADE EAST SLOPES. MOST RIVERS AND STREAMS ARE EXPECTED TO REMAIN BELOW FLOOD STAGE. CURRENTLY THE ONE EXCEPTION IS THE NACHES RIVER AT NACHES WHERE A FLOOD WARNING IS IN EFFECT FROM FRIDAY AFTERNOON UNTIL LATE SATURDAY NIGHT. FLOODING AT THIS POINT ALONG THE NACHES RIVER IS CURRENTLY EXPECTED TO BE MINOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ONSHORE FLOW PATTERN WILL PERSIST THROUGH THIS PERIOD. AS SUCH, PACIFIC SYSTEMS WILL CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST BRINGING PERIODS OF RAIN. SNOW LEVELS WILL LOWER THIS WEEKEND AND MEASURABLE SNOW WILL BE POSSIBLE IN THE MOUNTAINS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
524 PM PDT THU APR 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND GST 5 NE RUGGS 45.31N 119.61W
04/04/2013 M46 MPH MORROW OR MESONET
&&
JASThe Pendleton radar (KPDT), 64 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
3 thunderstorm wind. Local standard time, as filed.
Pear tree had several limbs broken off.
Downed trees, damage to a home, power lines down, and a barn destroyed.
Mesonet measured wind gust of 76 MPH, Pacific Power reported over 2800 people without power due to downed power lines from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433307, 433308, 433309.